Pristiq Withdrawal Symptoms

Pristiq Withdrawal Symptoms

Pristiq withdrawal symptoms are the very hook that entangles the user into having to continue to take the antidepressant.


Despite dubious claims made by drug manufacturers, it is not the very few, but the majority that this type of medication ensnares. It is due to this fact that one has to wonder if these and similar drugs may have been specially engineered to be so addictive. Addictive drugs may be good business for the manufacturer, ensuring a repeat customer base, but addiction is most definitely not good for the health of the consumer.

SNRI antidepressants such as Pristiq interrupt the normal function of (at least) two neurochemicals, adrenaline (norepinephrine) and serotonin. These essential hormones are responsible for healthy brain and CNS function. What Pristiq does is to trap and hold these neurotransmitter chemicals in the synapses (the spaces between nerve cells), causing an artificial overabundance. These are stimulating chemicals and will produce a temporary stimulant effect, which particularly to a sad or depressed person, will feel like something of a "lift" in mood. This is very similar to how a hit of cocaine stimulates.

Unfortunately, as the old saying goes, you cannot fool Mother Nature, at least not for long. Eventually, neurochemicals left out in the synapse will degrade, (metabolize) and become forever lost. The drug cannot produce a new batch of neurochemicals. Only the body can do that, given the proper fuel (nutrition, sleep, oxygen, etc.). Soon it's time to take another dose that will seek to trap and hold any more adrenaline/serotonin molecules that it can find. Eventually, however, most all of the naturally occurring serotonin and adrenaline will become exhausted, and this is where the real trouble begins.

Not only has the drug hastened an abnormally faster rate of burning up neurochemicals, but the cleverly structured human body has been designed to react to such overabundance with a protective "shut-down". Production of these hormones slows down or stops altogether. And so, the volume of available neurochemicals will dwindle over time. This is where the person might feel the drug "isn't working anymore" and the doctor will probably up their dosage, seeking that artificial "lift" effect once more. New research finds, however, that even upping the dosage of Pristiq will not be able to garner the "antidepressant" effect that one is seeking. This is a dwindling spiral that inevitably leads to needing to withdraw from the drug. But one must be very careful, as stopping the drug abruptly will really start the fireworks exploding.

Pristiq Withdrawal Symptoms

Unlike feeding fish in a fishbowl, taking drugs like Pristiq does not do a good job of feeding the brain. The body has been remarkably outfitted with such complexity, that even after nearly a century of study, experts will be the first to remark that they know relatively little about grey matter.

But what is observable, is that after stopping an antidepressant drug all at once, the person will suffer consequences that are close to impossible to tolerate.

Some of these reactions include:

  • Brain zaps: an uncomfortable, unpredictable sensation of electricity firing inside the head, and sometimes down the neck or spine.
  • Crying spells "out of the blue" (thought to be as a result of low serotonin/norepinephrine levels)
  • Reduced cognitive function, dullness, confusion, brain fog.
  • Vomiting, nausea
  • Insomnia
  • Anxiety
  • Deep depression, hopelessness
  • Suicidality
  • Chills, flu-like symptoms
  • Mood swings, i.e., quickly changing from euphoria to anger, irritation to crying, etc.
  • Panic attacks
  • Headaches
  • Muscle pains, joint pains

Notes on Serotonin Syndrome

With antidepressant medications, there is a risk of too much serotonin being active at any one time. This is a life-threatening event, and one must seek immediate emergency medical treatment.

Serotonin syndrome is recognizable by the following:

  • Shivering
  • Muscle spasms, rigid muscles
  • Racing heartbeat (Tachycardia)
  • High blood pressure
  • Hallucinations
  • Irritability
  • Aggressiveness
  • Tremors
  • Diarrhea
  • Unresponsive/unconscious
  • Coma
  • Irregular heartbeat
  • Seizures

One should note that some of the serotonin syndrome adverse effects are similar to withdrawals, and one needs to be alert to the potential need for medical intervention without delay.

Best Taper Program for Pristiq

The Alternative to Meds Center in Sedona offers a safe, gentle taper program for those who wish to discontinue antidepressant medication. Our program has been running for well over ten years, and we have helped thousands of clients to recover their health (including improving depression and anxiety without drugs).

There is much to learn about our program. Please contact us at the number on this page for more details about the program length, the protocols used, and ask us about insurance as well. We do take most private insurance which typically covers at least a portion of the fees. We are here to assist you or your loved one to recover a robust spectrum of mental health and well-being after suffering from the burdens of depression, and also from burdensome Pristiq withdrawal symptoms.


Call us today to find out how we can help you too.

The path to becoming medication free begins with your first step.

Our advisors are standing by 7 days a week: 7:00 am to 7:00 pm.

What will it take for you to beat your medication dependency?

Financing Available & Private Insurance Accepted

Our overall costs are half that of traditional programs yet we provide you with customized holistic inpatient residential treatment programs of personalized care from a licensed facility and recovery team that really cares about you and your health. We have limited space available so contact us today for a FREE Consultation to determine your costs and our next available admission dates.

There is an alternative to meds ... and we are it.